I had a major back surgery it was an anterior/posterior fusion... have screws, rods, & cages, on L4 & L5, plus degenerative disc disease, I only have one lung, due to cancer, another major surgery, back was "99", lung was "04", had a few other surgeries, but those two were the big ones... I had a stomach hernia that came back 3x, I also have fibro. The lung I have left, has pulmonary fibrosis ( it turns your lung to stone), emphysema, and ofcourse there are nodules there as well, but I am used to that now. My esophagus is allmessed up, they had to stretch it 6x now, I can eat only soft foods, have not had, steak, burgers, hot dogs, nothing like that all summer, also have cancer in my lymphnoid's, the esophagus is real bad, just had a major test done last week, at Hershey Med. Center, have to get the surgery done there as well, I won 't have alot of visitor's, since they will only do it in Hershey, people don't have time to run up there to visit... So as you can tell, I am in major pain from head to toe, each and every day, I started out with tyl 3 w/ codine, b4 my back surgery, that stopped working , so they went to Vicodin, down the ladder you know, next, perc.. MFG. going up & down, etc. then after the lung surgery, ( oh my goodness, it was AWFUL), they started me out on morphine in the hosp. ( a pump), so skip forward to present day... btwn. my stomach, depression, the fibro., the back surgery, that did NOTHING, still have the exact same pain as b4 the surgery, he told me... there is a 25 % chance it will not help. Had to sign a paper, blah, blah... So I listed my pain meds up there, with all of the other scripts I have for stomach, esophagus, back, cancer, etc. etc. My scripts total 33 different scripts, everyday... I deff. take alot of Morphine, I have been taking it since 2005, ofcourse at first, it was very small doses, but after 8 years, they deff. had to keep bumping it up... You see, I take the 15 mg IR, 2 every 4 hours, Then one, 100 mg. & one 60 mg. so that 160 mg. every 6-8 hours, do the math and figure that out. My friends are like, how can u even function,,, I don't really know I take them, I wake up about 4 am every day, if I sleep at all, so a normal day with me taking as directed, I take 700 mg. a day, some days a little more, maybe a little less on other's, so on the average, 700 mg. a day... what r your thoughts, is that way too much, I think it is making some of the things wrong with me, worse... FEEDBACK PLEASE////
Tolerance is something that happens when you have to take opioids. At this point, the pain meds are to make the pain tolerable, you will likely never be pain free, so you should take only what you need to be tolerable. Dont listen to what other people say. They have no clue. You are on a moderate to high dose but you have several painful conditions that are ongoing so you ave a reason to take meds like this. Yes, if the average person would take what you take, they couldnt function, or it could kill them, but you have been on it a while and have built up a tolerance. I dont tell too many people I know how much medication I take. It is really none of most people's business and they just dont need to know (I take a little bit less than you but not by much-I take MS ER 60mg in the am, 100mg at noon and 100mg at bedtime with oxycodone 30mg up to 4 times a day and this is after 10 years in pain).
Most people have no understanding of pain management beyond the hype that the media feeds them. If the TV says so, it must be right! The media never mentions the functional people, like many of us on this site, who can continue to be productive in our jobs and families because of our meds. It goes against all the hype saying that everyone who takes opioids is a slavering addict who cant function and what bad terrible drugs opioids are and they should be avoided at all costs because as soon as you touch them you cant control yourself and will become a heroin shooting addict and this portrayal is beyond ridiculous but it is what people think because that is the way they report it on TV. You do what you need to do. Your medicine is between you and your Dr and everyone else doesnt need to know! As long and you are functioning and feel you have a decent enough quality of life that you can, at this point in your life, then that is all that matters. Dose is an individual thing. You may be a very rapid metabolizer and this is why you need more than some others do. You cannot help that and there is nothing you can do about it. It is what it is. Dont be concerned with what other people think. This is your life and your existence and no one else can tell you how to live.
It sounds like you'd be a great candidate for the fentanyl patch. You're very adjusted to your Morphine (hence the high doses) and it doesn't sound like it's helping you the way it should. A change in medication might be very beneficial. The patch would replace the extended release medication, you would still take your immediate release. Ask your doctor :-) and hope you find some relief soon, you've certainly been through some hell on earth!
I have seen 300 mg of morphine IV an HOUR. That was a person who had been fighting cancer for 11 yrs. We build up tolerance to morphine pretty fast, and people who need it don't feel it like if you were abusing it. After all those years I would be surprised if you couldn't function on it. I'm sure the constipation can be a problem. Also morphine is used in respiratory patients, because they can breathe better when they have it. Its hard to breathe if your chest is in extreme pain. If its helping you, and you are awake and breathing, its not too much. At least Hershey is a good place for you to go for treatment.
- Morphine Information for Consumers
- Morphine Information for Healthcare Professionals (includes dosage details)
- Side Effects of Morphine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 2 Dec 2009 • 1 answer
Posted 21 Mar 2010 • 1 answer
Posted 17 Jan 2013 • 13 answers
Posted 11 Mar 2013 • 3 answers
I see lots of people on morphine due to surgery or medical conditions but is there anyone who is on?
Posted 25 May 2013 • 2 answers